In Reply:-Dr. Ramsay is certainly correct when he elicits concern over the real potential for respiratory depression in the spontaneously breathing patient receiving potent opioids. He criticizes our use of respiratory rate and oxygen saturation as a reflection of respiratory depression. However, Ramsay et al. must have missed reading the protocol, which indicated that we also studied end-tidal CO2using an oxygen delivery CO2sampling nasal cannula. Not only did we find no difference between the two groups, we were able to assess only a minimal increase in PETCO2in both groups. However, more important is the fact that such end-tidal CO2s are trends only and somewhat inaccurate when sampled from a nasal cannula; this can be the only way that we measure an increase in end-tidal CO2. We do not insert an endotracheal tube or an LMA in patients during MAC. Therefore, because of editorial exigencies, we did not report actual P sub ET CO2trends.
Further, we cannot justify the insertion of an arterial line in a MAC patient to derive a better reflection of respiratory depression, via an increase in PaCO2. On the other hand, an average of two or three investigators were in the operating room constantly talking to the patient during the procedure. Therefore, in addition to respiratory rate, level of oxygen saturation, CO2sampling by nasal cannula, an important reflection of ventilatory depression was contact with the patient and level of sedation. We believe we could accurately diagnose respiratory depression or lack thereof despite Dr. Ramsay's references.
We note that Dr. Ramsay uses remifentanil “effectively” in the management of surgical pain and “it is being used more frequently in our clinical practice.” Does Dr. Ramsay use an arterial line with continuous sampling of PaCO2during MAC? Does he use an oxygen delivery CO2sampling nasal cannula? If not, we suspect Dr. Ramsay uses his clinical acumen, careful measurement of respiratory rate and oxygen saturation.
We thank Dr. Ramsay and his colleagues for bringing home the point that an infusion of intravenous narcotics may be associated with ventilatory depression if used in excess, and we thank the Editor-in-Chief for the opportunity to reply.
Martin I. Gold, M.D.
Professor; Department of Anesthesiology; University of Miami; VA Medical Center; 1201 NW 16th Street; Miami, Florida 33125.
(Accepted for publication December 2, 1997.)